# SDR 2025FA0000233

- Difficulty date: April 3, 2025
- Submitted: April 3, 2025
- Operation: General aviation
- Aircraft: N627H
- Make and model: Cessna 550
- Aircraft serial: S5500072
- Aircraft time: 12,849 hours, 1 cycles
- System (JASC): 3233 · Landing Gear Actuator
- Part: Actuator
- Part number: 99121202
- Condition: Disengaged
- Location: Zone 700
- Stage of operation: LD
- How discovered: 9
- Nature of condition: O, Z, G
- Precautionary procedure: K, O

## Discrepancy

MARCH 19, 2025, A CESSNA S550 SUFFERED AN UN-COMMANDED NOSE LANDING GEAR (NLG) RETRACTION EVENT WHEN LANDING. AN INQUIRY OF THE NTSB AND FAA DATABASES FOR UN-COMMANDED GEAR EVENTS ON CESSNA 500 SERIES JET AIRCRAFT REVEALED MULTIPLE HITS. IN THE YEARS OF 2001, 2009, 2012 AND 2020, SIMILAR, IF NOT EXACT OCCURRENCES OF UN-COMMANDED GEAR RETRACTIONS DURING LANDING SEQUENCE HAVE BEEN INVESTIGATED BY THE NTSB AND UNITED KINGDOM’S AIR ACCIDENTS INVESTIGATION BRANCH (AAIB). -	RESEARCH INTO CESSNA 550 LANDING GEAR SYSTEMS REVEALED SERVICE BULLETIN (SB)  550-32-54, LANDING GEAR – NLG ACTUATOR REPLACEMENT (DATED NOV 26, 2008).WHEN ATTEMPTING TO DOWNLOAD THIS SB ON TEXTRON CESSNA’S WEBSITE, IT DID NOT SHOW AS AVAILABLE. CESSNA “TEAM LEGACY” ENGINEERS WERE CONTACTED AND PRODUCED THE SERVICE BULLETIN. THE SB IS DOCUMENTED BY CESSNA AS, ‘MANDATORY – MUST BE ACCOMPLISHED DURING THE NEXT PHASE 2 INSPECTION AND OR NOT TO EXCEED 24 MONTHS.’ THE SB REQUIRES UPGRADING INSTALLED NLG ACTUATORS FROM P/N 9912120-2 TO 9912120-4. SUBJECT ACTUATORS INCORPORATE AN INTERNAL LOCK TO HOLD THE GEAR IN THE EXTENDED POSITION. THE -4 INCORPORATES AN IMPROVED INTERNAL LOCKING MECHANISM DESIGN. AN AIRFRAME MOUNTED UPLOCK, LOCATED IN THE NOSE WHEEL WELL, HOLDS THE NLG RETRACTED DURING FLIGHT. THE SERVICE BULLETIN SHOWS AN EFFECTIVITY FOR MODEL 550 (CITATION II), SERIAL NUMBERS -0727 THRU -0733. THE INCIDENT AIRCRAFT IS S/N 0072 WHICH DOES NOT FALL INTO THE SB APPLICABILITY RANGE. THIS IS WHY, DURING SB SEARCH, THE SB DID NOT SHOW UP AS S/N FILTERS PREVENTED VISIBILITY. THE NLG ACTUATOR MANUFACTURER, NABTESCO AEROSPACE (FORMALLY TEIJIN SEIKI AEROSPACE) WAS CONTACTED TO CLARIFY THE DIFFERENCES IN P/NS AND WHY THE NEED FOR A P/N CHANGE WAS NECESSARY. THEIR REPLY; “THE DESIRE TO IMPROVE WEAR LIFE AND LOCKING MECHANISM DESIGN”. A REVIEW OF THE AIRCRAFT’S MAINTENANCE LOGBOOK ENTRIES REVEALED THE NLG ACTUATOR WAS REMOVED AND REPLACED ON JUNE 22, 2005. AN OVERHAULED ACTUATOR WAS INSTALLED, P/N: 9912120-2, S/N: 1054. THE REMOVED ACTUATOR OF THE SAME P/N, S/N 624, WAS DOCUMENTED WITH THE DISCREPANCY “WORN TO LIMITS”. WITH P/N 9912120-2 INSTALLED, SB 550-32-54 NOW BECOMES APPLICABLE EVEN THOUGH THE AIRCRAFT S/N FALLS OUTSIDE THE EFFECTIVITY RANGE MENTIONED EARLIER. THE SB HAS A TWO YEAR WINDOW FOR COMPLIANCE. THIS MEANS THE INCIDENT AIRCRAFT’S NLG ACTUATOR WAS REQUIRED TO BE UPGRADED NO LATER THAN NOV 2010 (TWO YEARS AFTER SB RELEASE). AS OF 2025, THE INCIDENT AIRCRAFT’S INSTALLED ACTUATOR IS ROUGHLY 15 YEARS OVERDUE SB COMPLIANCE. MAINTENANCE PERSONNEL DID NOT HAVE VISIBILITY TO RECOGNIZE THIS OVERDUE SITUATION AS THE SB DOES NOT INCLUDE THE INCIDENT AIRCRAFT’S S/N IN THE EFFECTIVITY FIELD. INVESTIGATION HAS DETERMINED THE PROBABLE CAUSE(S) OF THIS INCIDENT TO BE: DISENGAGEMENT OF THE NLG ACTUATOR’S INTERNAL LOCK FOR UNKNOWN REASONS RESULTING IN AN UN-COMMANDED RETRACTION OF THE NLG ACTUATOR PISTON. RECOMMENDATIONS FOR TEXTRON CESSNA: AMEND SERVICE BULLETIN 550-32-54 TO INCLUDE ALL 550 AIRCRAFT SERIAL NUMBERS. CURRENT APPLICABILITY IS LIMITED ONLY TO AIRCRAFT WITH SERIAL NUMBERS -0727 THRU -733. CESSNA SHOULD CONSIDER THAT AIRCRAFT WITH SERIAL NUMBERS WHICH FALL OUTSIDE OF THIS RANGE, MAY HAVE UNMODIFIED ACTUATOR P/N: 9912120-2 INSTALLED. THIS MAKES THE SB APPLICABLE, SUCH AS IN THE CASE OF THE INCIDENT AIRCRAFT. RECOMMEND SB BE AMENDED TO READ: “APPLICABILITY - ANY 550 AIRCRAFT WITH INSTALLED NLG ACTUATOR PART NUMBERS OTHER THAN 9912120-4”. WHILE SB 550-32-54 IS BEING AMENDED, ISSUE A ONE-TIME INSPECTION OF NLG ACTUATORS ON 550 AIRCRAFT, SERIAL NUMBERS -0002 THRU 0726. THIS INSPECTION WILL IDENTIFY AIRCRAFT WHICH DID NOT ORIGINALLY FALL WITHIN THE SB EFFECTIVITY RANGE BUT MAY HAVE UNMODIFIED ACTUATORS IN NEED OF SB COMPLIANCE SUCH AS IN THE CASE OF THE INCIDENT AIRCRAFT.
